Alert archive / Minnesota / Special Weather Statements in 2025

Special Weather Statement, NWS Twin Cities, MN

August 9, 2025Freeborn County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Aug 9, 2025, 9:27 AM CDT for Freeborn County, Minnesota. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2025, 9:27 AM CDT (14:27 UTC)
Expired
Aug 9, 2025, 10:00 AM CDT
In force
33 min
Issued by
NWS Twin Cities, MN
Hail
0.50 in
Wind
40

County Freeborn County, MN

The radar

The Minneapolis radar (KMPX), 120 km from the middle of the area, began a volume at 14:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 2.5 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2025-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1995 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2025-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1995 J/kg
Mixed-layer CIN
-127 J/kg
Mixed-layer LCL
731 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
-3.1

Open this sounding in Storm Lab

The text

As transmitted.

553 
WWUS83 KMPX 091427
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
927 AM CDT Sat Aug 9 2025

MNZ084-085-092-093-091500-
Steele MN-Faribault MN-Waseca MN-Freeborn MN-
927 AM CDT Sat Aug 9 2025

...AN AREA OF STRONG THUNDERSTORMS WILL IMPACT SOUTHERN WASECA...
EASTERN FARIBAULT...FREEBORN AND SOUTHERN STEELE COUNTIES UNTIL 10 
AM CDT...

At 927 AM CDT, Doppler radar was tracking an area of strong 
thunderstorms extending from 5 miles east of Bricelyn to 8 miles 
east of London, or extending from 18 miles west of Albert Lea to 25 
miles east of Albert Lea, moving northeast at 40 mph.

HAZARD...Wind gusts up to 40 mph and half inch size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  Emmons, Bricelyn, Glenville, Twin Lakes, Mansfield, London, Albert 
  Lea, Conger, Hayward, Alden, Wells, Hollandale, Clarks Grove, 
  Freeborn, Hartland, Geneva, Blooming Prairie, Ellendale, New 
  Richland and Waldorf.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening 
weather conditions.

Frequent cloud to ground lightning is occurring with these storms. 
Lightning can strike 10 miles away from a thunderstorm. Seek a safe 
shelter inside a building or vehicle.

Torrential rainfall is also occurring with these storms and may lead 
to flash flooding. Do not drive your vehicle through flooded 
roadways.

&&

LAT...LON 4385 9374 4397 9369 4396 9305 4350 9305
      4350 9388
TIME...MOT...LOC 1426Z 213DEG 34KT 4357 9371 4360 9325 4353 9290

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

$$

JPC

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 9, 6:46 AM CDT, 2 hours 41 minutes earlier. Its key messages:

  • Showers and thunderstorms are ongoing this morning with additional redevelopment possible for far southern Minnesota and western Wisconsin into the evening. Heavy rain is the primary hazard.
  • Seasonable temperatures and drier conditions expected through much of next week.
Area forecast discussion, Aug 9, 6:46 AM CDT, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
646 AM CDT Sat Aug 9 2025

.KEY MESSAGES...

- Showers and thunderstorms are ongoing this morning with
  additional redevelopment possible for far southern Minnesota
  and western Wisconsin into the evening. Heavy rain is the
  primary hazard.

- Seasonable temperatures and drier conditions expected through
  much of next week.

&&

.DISCUSSION...
Issued at 335 AM CDT Sat Aug 9 2025

It took a while to overcome strong capping and a lack of shear
across central and eastern Minnesota, but storms have slowly
grown in coverage and intensity and are now situated between the
Twin Cities and St. Cloud from the Minnesota/Wisconsin border
back to the Minnesota River. These storms are producing gusty
winds and occasional severe hail, but it appears heavy rain will
end up becoming the primary threat over the next couple of
hours. Some impressive rainfall rates have been observed in
Wright County, with KMGG picking up over an inch of rain in the
2-3am hour. Rainfall rates of 0.5-1"/hr are expected to continue
with pwats nearing 2". Tds are still in the mid 70s ahead of
the surface front, which lies roughly from central Stearns
County through Renville County down through the Iowa border.
There is no shortage of instability now that CINH is no longer
an issue, but shear has been the limiting factor for much of the
early morning. The LLJ is strongest over southeastern Minnesota
and western Wisconsin, so as the storms slowly continue to the
ENE, they will encounter an increasingly favorable environment.
Heavy rain and training thunderstorms are expected to continue
into the mid morning hours for eastern Minnesota and western
Wisconsin. Further south towards I-90, models are continuing to
highlight the development of additional heavy rain and
thunderstorms later this morning. Have increased PoPs and QPF
through 18z to account for this. Further west, clouds should
gradually clear by late morning with the remainder of the CWA
following suit by this evening.

The second half of the weekend looks drier for most, with extreme
southeastern Minnesota and western Wisconsin hanging on to some
precip chances as the front stalls out over eastern Iowa.
Temperatures for the upcoming week look seasonable for mid August in
the low to mid 80s and dew points in the 60s. There doesn't appear
to be much in the way of precip until late in the week as a series
of shortwaves move across the Upper Midwest.

&&

.AVIATION /12Z TAFS THROUGH 12Z SUNDAY/...
Issued at 646 AM CDT Sat Aug 9 2025

TSRA continue southeast of MKT-RNH early this morning, which may
persist for much of the day. Some MVFR/IFR cigs across parts of
central and southern MN should impact MSP, MKT, and RNH during
the next few hours before improving. RWF should clear out soon
after the TAF period begins with northwest winds increasing.
Patchy fog could develop tonight, but left it out for now due
to some questions as to where.

KMSP...A band of lower cigs to the west should pass through by
mid morning, followed by improving conditions thereafter.

/OUTLOOK FOR KMSP/
SUN...VFR. Wind SW 5kts.
MON...VFR. Wind W 5kts.
TUE...VFR. Wind SW 5-10kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.

&&

DISCUSSION...Dye
AVIATION...Borghoff
Hazardous weather outlook, Aug 9, 3:45 AM CDT, 5 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
345 AM CDT Sat Aug 9 2025

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
100845-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
345 AM CDT Sat Aug 9 2025

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Today and Tonight.

Thunderstorms with heavy rain will continue across eastern and
southern Minnesota and into western Wisconsin through this
morning. A few strong storms may pose a threat for gusty winds and
small hail.

Areas of dense fog are possible overnight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed.

In the hours before

Special weather statement, Aug 9, 4:45 AM CDT, 4 hours 42 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
445 AM CDT Sat Aug 9 2025

MNC003-053-123-091115-
Hennepin-Anoka-Ramsey-
445 AM CDT Sat Aug 9 2025

...URBAN AND SMALL STREAM FLOODING EXPECTED...

Thunderstorms with heavy rain will cause minor flooding in the
following counties...

Hennepin...Anoka...Ramsey...

* Until 615 AM CDT.

* At 444 AM CDT, Doppler radar indicated heavy rain due to
  thunderstorms. This will cause urban and small stream flooding in
  the area. 1 to 2 inches of rain have fallen.

* Some locations that will experience minor flooding include...
  Minneapolis, St. Paul, Bloomington, Brooklyn Park, Plymouth, Maple
  Grove, Coon Rapids, Eden Prairie, Blaine, Minnetonka, Edina, and
  St. Louis Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 4519 9304 4493 9299 4491 9306 4492 9313
      4490 9315 4482 9352 4493 9352 4497 9348
      4499 9352 4517 9352 4522 9331

Borghoff
Local storm report, Aug 9, 5:10 AM CDT, 4 hours 17 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
510 AM CDT Sat Aug 9 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 AM     Hail             1 ESE Richfield         44.87N 93.26W
08/09/2025  M0.70 Inch       Hennepin           MN   Trained Spotter

&&
Local storm report, Aug 9, 9:14 AM CDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
914 AM CDT Sat Aug 9 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 AM     Tstm Wnd Dmg     Medina                  45.02N 93.57W
08/09/2025                   Hennepin           MN   Trained Spotter

            DELAYED REPORT and time estimated via radar.
            18 and 12 inch trees uprooted near City Hall
            in Medina.

&&

PV
Local storm report, Aug 9, 9:16 AM CDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
916 AM CDT Sat Aug 9 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 AM     Rain             1 ENE Maple Plain       45.01N 93.65W
08/09/2025  M1.50 Inch       Hennepin           MN   Trained Spotter

            Fell between 345-600am.

&&

PV
Local storm report, Aug 9, 9:22 AM CDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
922 AM CDT Sat Aug 9 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 AM     Tstm Wnd Dmg     Alden                   43.67N 93.57W
08/09/2025                   Freeborn           MN   Public

            Power lines down across I90 eastbound near
            Alden, MN.

&&

PV
Special weather statement, Aug 9, 9:27 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
927 AM CDT Sat Aug 9 2025

MNZ084-085-092-093-091500-
Steele MN-Faribault MN-Waseca MN-Freeborn MN-
927 AM CDT Sat Aug 9 2025

...AN AREA OF STRONG THUNDERSTORMS WILL IMPACT SOUTHERN WASECA...
EASTERN FARIBAULT...FREEBORN AND SOUTHERN STEELE COUNTIES UNTIL 10
AM CDT...

At 927 AM CDT, Doppler radar was tracking an area of strong
thunderstorms extending from 5 miles east of Bricelyn to 8 miles
east of London, or extending from 18 miles west of Albert Lea to 25
miles east of Albert Lea, moving northeast at 40 mph.

HAZARD...Wind gusts up to 40 mph and half inch size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  Emmons, Bricelyn, Glenville, Twin Lakes, Mansfield, London, Albert
  Lea, Conger, Hayward, Alden, Wells, Hollandale, Clarks Grove,
  Freeborn, Hartland, Geneva, Blooming Prairie, Ellendale, New
  Richland and Waldorf.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Torrential rainfall is also occurring with these storms and may lead
to flash flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4385 9374 4397 9369 4396 9305 4350 9305
      4350 9388
TIME...MOT...LOC 1426Z 213DEG 34KT 4357 9371 4360 9325 4353 9290

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

JPC

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 8:16 PM CDTSpecial Weather StatementMPXSwift29 min
Aug 8, 9:31 PM CDTSpecial Weather StatementMPXPope44 min
Aug 8, 10:19 PM CDTSevere Thunderstorm WarningMPXPope, Stearns, Todd41 min
Aug 8, 10:25 PM CDTSpecial Weather StatementMPXKandiyohi35 min
Aug 8, 10:52 PM CDTSevere Thunderstorm WarningMPXStearns, Todd17 min
Aug 8, 11:07 PM CDTSpecial Weather StatementMPXKandiyohi38 min
Aug 8, 11:21 PM CDTSevere Thunderstorm WarningMPXKandiyohi, Meeker, Stearns39 min
Aug 9, 1:39 AM CDTSevere Thunderstorm WarningMPXSherburne, Wright38 min
Aug 9, 1:46 AM CDTSevere Thunderstorm WarningMPXWright44 min
Aug 9, 2:29 AM CDTSevere Thunderstorm WarningMPXWright27 min
Aug 9, 4:45 AM CDTSpecial Weather StatementMPXHennepin, Ramsey90 min

Nearby

Special Weather Statements in Minnesota, 2025Every special weather statement in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.